Monday, 21 June, 2021, 6:26 AM
latest
Home Front Page

EU adds another rare blood condition as side effect of AstraZeneca shot

Published : Saturday, 12 June, 2021 at 12:00 AM  Count : 457

AMSTERDAM, June 11: Europe's drug regulator on Friday identified another rare blood condition as a potential side effect of AstraZeneca's COVID-19 vaccine and said it was looking into cases of heart inflammation after inoculation with all coronavirus shots.
The European Medicines Agency's (EMA) safety committee said that capillary leak syndrome must be added as a new side effect to labelling on AstraZeneca's vaccine, known as Vaxzevria.
People who had previously sustained the condition, where fluids leak from the smallest blood vessels causing swelling and a drop in blood pressure, should not receive the shot, the EMA added.
The regulator first began looking into these cases in April and the recommendation adds to AstraZeneca's woes after its vaccine was associated with very rare and potentially lethal cases of blood clotting that come with a low platelet count.
Last month, the EMA had advised against using the second AstraZeneca shot for people with that clotting condition, known as thrombosis with thrombocytopenia syndrome (TTS).
The committee      reviewed six validated cases of capillary leak syndrome in people, mostly women, who had received Vaxzevria, including one death. Three had had a history of the condition.
AstraZeneca declined to immediately comment.
More than 78 million Vaxzevria doses have been administered in the European Union, Liechtenstein, Iceland & Norway and Britain. Britain's regulator, the MHRA said on Thursday it had received 8 reports of capillary leak syndrome in the context of more than 40 million doses of the AstraZeneca vaccine given, and currently does not see a causal link.
Separately, the EMA said it was continuing its probe into cases of heart inflammation known as myocarditis and pericarditis, primarily following inoculation with the Pfizer/BioNTech and Moderna mRNA shots, but also after the J&J and AstraZeneca vaccines.
US health officials said on Thursday they had registered a higher-than-expected number of heart inflammation cases in young men who received a second dose of the mRNA shots, though a causal relationship could not be established.
Israel's Health Ministry said this month it had found a likely link to the condition in young men who received the Pfizer/BioNTech shot.
Both Pfizer and Moderna have acknowledged the observations but said a causal association with their vaccines has not been established.
BioNTech said adverse events, including myocarditis and pericarditis, are being regularly and thoroughly reviewed by the companies and regulatory authorities.    -Reuters





« PreviousNext »



Latest News
Most Read News
Editor : Iqbal Sobhan Chowdhury
Published by the Editor on behalf of the Observer Ltd. from Globe Printers, 24/A, New Eskaton Road, Ramna, Dhaka.
Editorial, News and Commercial Offices : Aziz Bhaban (2nd floor), 93, Motijheel C/A, Dhaka-1000. Phone: PABX 223353467, 223353481-2; Online: 9513959; Advertisement: 9513663.
E-mail: [email protected], [email protected], [email protected], [email protected],   [ABOUT US]     [CONTACT US]   [AD RATE]   Developed & Maintenance by i2soft